Updated: 1/14/2020

Stevens-Johnson Syndrome

0%
Topic
Review Topic
0
0
N/A
N/A
Questions
2
0
0
0%
0%
Evidence
2
0
0
Topic
Snapshot
  • A 21-year-old gentleman comes to the emergency room with a painful rash all over his body, including some lesions in his mouth. He also describes feeling feverish. On physical exam, his skin has multiple bullae that sloughs off easily with a single rub. The rash covers > 30% of his body. A careful history reveals that he was recently put on lamotrigine for his epilepsy. The lamotrigine is stopped and patient is immediately admitted to the burn unit.
Introduction
  • Stevens Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) – two diseases on the same spectrum
    • SJS: < 10% of body surface area
    • TEN: > 30% of body surface area
    • SJS/TEN overlap: 10-30% of body surface area 
  • Severe, febrile blistering disease of skin and mucous membranes
    • often caused by drugs (>>> infection)
      • e.g., penicillin, sulfonamides, phenytoin, carbamazepine, lamotrigine, NSAIDs
    • can be caused by infection
      • e.g., mycoplasma pneumonia
  • Erythema multiforme (EM) is a distinct disease from SJS/TEN according to the current consensus definition
Presentation
  • Symptoms
    • very painful skin (vs in EM, where pain/burning is typically very mild)
    • systemic signs
      • fever
      • dehydration
      • hypotension
  • Physical exam
    • initially dusky red macules or patches (not raised) that progress to tense bullae and eventual skin sloughing (vs in EM, where lesions are typically papular)
    • mucous membranes always involved
      • bullae and erosions in oral, genital, anal mucosa
    • + Nikolsky sign (rubbing of skin easily causes sloughing – splitting of epidermis from dermis)
Evaluation
  • Based on clinical history and symptoms
  • Skin biopsy: mainly to distinguish staphylococcal scalded skin syndrome and TEN
    • full-thickness epidermal necrosis 
  • Labs: normal
Differential Diagnosis
  • Staphylococcal scalded skin syndrome
  • Graft versus host disease
  • Pemphigus vulgaris
  • Erythema multiforme
Treatment
  • Discontinue causative agent
  • Supportive care 
    • wound care
    • fluids, electrolytes, nutrition
  • Treat underlying infection
Prognosis, Prevention, and Complications
  •  High mortality, especially with TEN

Please rate topic.

Average 4.0 of 5 Ratings

Questions (2)

(M1.MK.14.29) A 13-year-old boy re-presents to his pediatrician with a new onset rash that began a few days after his initial visit. He initially presented with complaints of sore throat but was found to have a negative strep test. His mother demanded that he be placed on antibiotics, but this was refused by his pediatrician. The boy's father, a neurologist, therefore, started him on penicillin. Shortly after starting the drug, the boy developed a fever and a rash. The patient is admitted and his symptoms worsen. His skin begins to slough off, and the rash covers over 30% of his body. His oropharynx and corneal membranes are also affected. You examine him at the bedside and note a positive Nikolsky's sign. What is the most likely diagnosis?

QID: 104240
FIGURES:
1

Erythema Multiforme

10%

(8/79)

2

Stevens-Johnson Syndrome

16%

(13/79)

3

Toxic Epidermal Necrolysis

63%

(50/79)

4

Rocky Mounted Spotted Fever

3%

(2/79)

5

Pemphigus Vulgaris

5%

(4/79)

M 2 E

Select Answer to see Preferred Response

Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Evidence (2)
EXPERT COMMENTS (13)
Private Note